Maine, 2005

Damaging Wind in Maine, July 10, 2005

July 10, 2005 · NWS CAR · 1 event in 1 county or zone

Trees and power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 10, 2:15 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 2:15 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT SUN JUL 10 2005

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL SLOWLY MOVE EAST OF THE REGION
TONIGHT AND MONDAY.  HIGH PRESSURE WILL SLOWLY BUILD OVER THE REGION
BY TUESDAY.  THE PRESENT AIRMASS IS TYPICAL OF SUMMERTIME AND WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION TONIGHT AND
AGAIN ON MONDAY AFTERNOON.  TEMPERATURES WILL ALSO BE TYPCIAL FOR
JULY.

HIGH PRESSURE OVER THE GULF OF MAINE WILL PROVIDE MOSTLY FAIR...WARM
AND DRY CONDITIONS FOR NORTHERN AND DOWNEAST MAINE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. A WEAK COLD FRONT SHOULD BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS BY THURSDAY AFTERNOON INTO THURSDAY NIGHT.
WEAK CANADIAN HIGH PRESSURE WILL THEN BRING FAIR AND DRY CONDITIONS
TO THE REGION ON FRIDAY WITH RETURN SOUTHWEST WINDS BRINGING WARM
AND HUMID CONDTIIONS ON SATURDAY.
&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
NWP AGREE ON SHIFTING H50 LOW OVER NOVA SCOTIA ONLY SLOWLY EWD NEXT
48 HOURS. A COUPLE OF MINOR S/W ROTATE AROUND MAIN CENTER...THE
FIRST APPROACHING THIS EVE. THE SECOND MOVES THROUGH EARLY
TUESDAY...BUT PLAYED DOWN W/ BUILDING RIDGE AT SFC. OVERALL, DIURNAL
HIT-MISS SHOWERS AND LESS CLOUDY THAN FIRST GLANCE AT NWP OUTPUT
MIGHT SUGGEST.

FOR S/W THIS EVE RUC/GFS DVLPG 500-1000J OF CAPE AND 35 KTS OF 0-6KM
BULK SHEAR.  CURRENT RADARS UPSTREAM IN QUEBEC SHOWING SOME LINEAR
ORGANIZATION.  IF THESE STORMS HOLD TOGETHER...THEY WILL MOVE INTO
NW SECTIONS BY 00Z AND NE AROOSTOOK BY 03Z.  THEY COULD CONTAIN
GUSTY WINDS...ISOLATED SEVERE IS POSSIBLE. THUNDERSTORM THREAT SHIFT
TO WASHINGTON COUNTY ON MONDAY AS UPPER COLD POOL ROTATES THROUGH
EASTERN ME.  GFS INDICATING 1000 J OF CAPE WITH CONT MARGINAL 0-6 KM
BULK SHEAR.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
LONGER RANGE MODELS ARE STILL RELATIVELY CONSISTENT WITH THE MOTION
OF THE UPPER LOW OVR THE CAN MARTIMES TUE NGT THRU WED...WITH THE
CONSENSUS OF MODELS TAKING THE SYSTEM SLOWLY EWRD AWAY FROM THE FA.

THE NEXT NRN BR S/WV APCHS THE WRN BOUNDARY OF THE FA BY MIDDAY
THU...WITH QUITE A RANGE IN TIMING FROM ONE GFS RUN TO ANOTHER.
ATTM...WE BACKED THE TIMING OF ANY FRONTAL SHWRS/TSTMS TO THU AFT
AND EVE...A FEW HRS LATER THAN YESTERDAYS FCST. UNLIKE
YESTERDAY...THE 06Z AND 12Z GFS MODEL RUNS BACKED OFF FROM ADVECTING
SOME REMNANT MOISTURE FROM THE REMAINS OF DEAN WHICH ARE CURRENTLY
PROGGED TO REMAIN OVER THE LOWER TO CNTRL MS RVR VLY.

INSTEAD THE GFS...AND HINTED ALSO HINTED BY THE ECMWF...SHOW SOME OF
DEANS MOISTURE TO MOVE IN ADVANCE OF THE NEXT WEAK NRN BR S/WV SLATED
TO MOVE E INTO THE FA FROM CNTRL CAN BY LATE IN THE WEEKEND. MORE
CONSOLIDATED UPPER RIDGING BETWEEN THE S/WVS THU AND SUN COULD ALLOW
FOR SUBSTANTIAL WARMING FOR OUR FA...BUT GIVEN MODEL
UNCERTAINTIES...WILL ONLY GO FOR MODEST WARMING FRI AND SAT ATTM.
&&

.AVIATION...
LAST REMNANTS OF CINDY IS MOVING EAST INTO NEW BRUNSWICK. ISOLATED
TSTMS MAY DEVELOP ACROSS NRN ME AFFECTING CAR...PQI THIS EVENING.
OTHERWISE VFR CONDITION WILL PREVAIL ACROSS REGION.
&&

.MARINE...

NO HEADLINES ANTICIPATED IN THE LONGER TERM.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...COBB
LONG TERM/MARINE...VJN
AVIATION...NORTON
Hazardous weather outlook, Jul 10, 4:02 AM EST, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
502 AM EDT SUN JUL 10 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-110900-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
502 AM EDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

THE REMNANTS OF CINDY ACCOMPANIED BY SHOWERS AND ISOLATED
THUNDERSTORMS WILL MOVE INTO THE MARITIMES DURING THIS MORNING. SOME
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ESPECIALLY ACROSS
THE NORTHERN AND NORTH CENTRAL ZONES LATER THIS AFTERNOON AND INTO
DOWNEAST EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

FITZSIMMONS

In the hours before

Special weather statement, Jul 10, 7:38 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
838 PM EDT SUN JUL 10 2005

MEZ002-005-006-110200-

AROOSTOOK AND PENOBSCOT COUNTIES...

838 PM EDT SUN JUL 10 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...

AT 833 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER OXBOW. THE STORM WAS MOVING SOUTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1000 PM EDT INCLUDE...
    OXBOW...              SMYRNA MILLS...       ISLAND FALLS...
    HAYNESVILLE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    SMALL HAIL...THE SIZE OF PEAS
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4652 6842 4641 6866 4572 6813 4584 6780

HEWITT

The radar

The Caribou radar (KCBW), 36 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 10, 8:35 PM EST
Where
Aroostook County, Island Falls
Measured
52 kt (60 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.017, -68.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457944.